Optimization Letters

, Volume 10, Issue 1, pp 19–31 | Cite as

A characterization of the weighted Lovász number based on convex quadratic programming

  • Carlos J. LuzEmail author
Original Paper


Luz and Schrijver (SIAM J Discrete Math 19(2):382–387, 2005) introduced a characterization of the Lovász number based on convex quadratic programming. This characterization is now extended to the weighted version of that number. In consequence, a class of graphs for which the weighted Lovász number coincides with the weighted stability number is characterized. Several examples of graphs of this class are presented.


Weighted Lovász number Maximum weight stable set  Combinatorial optimization Graph theory Quadratic programming 



The author thanks the referees for their helpful comments and suggestions which improved the paper. This research was supported by Portuguese funds through the Center for Research and Development in Mathematics and Applications (CIDMA) and the Portuguese Foundation for Science and Technology (“FCT—Fundação para a Ciência e Tecnologia”), within project UID/MAT/04106/2013.


  1. 1.
    Abello, J., Butenko, S., Pardalos, P.M., Resende, M.G.C.: Finding independent sets in a graph using continuous multivariable polynomial formulations. J. Glob. Optim. 21, 111–137 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bomze, I.M., Budinich, M., Pardalos, P.M., Pelillo, M.: The maximum clique problem. In: Du, D.Z., Pardalos, P.M. (eds.) Handbook of Combinatorial Optimization, vol. A, pp. 1–74. Kluwer Academic Publishers, Dordrecht, The Netherlands (1999)CrossRefGoogle Scholar
  3. 3.
    Cardoso, D.M.: Convex quadratic programming approach to the maximum matching problem. J. Glob. Optim. 21, 91–106 (2001)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Cardoso, D.M., Luz, C.J.: A simplex like approach based on star set for recognizing convex-\(QP\) adverse graphs. J. Comb. Optim. (2014). doi: 10.107/s10870-014-9745-x
  5. 5.
    De Klerk, E., Pasechnik, D.V.: Approximating the stability number of a graph via copositive programming. SIAM J. Optim. 12, 875–892 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    DIMACS: Cliques, coloring, and satisfiability: second dimacs implementation challenge. (1995)
  7. 7.
    Grötschel, M., Lovász, L., Schrijver, A.: The ellipsoid method and its consequences is combinatorial optimization. Combinatorica 1, 169–197 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Grötschel, M., Lovász, L., Schrijver, A.: Relaxations of vertex packing. J. Comb. Theory Ser. B 40, 330–343 (1986)CrossRefzbMATHGoogle Scholar
  9. 9.
    Grötschel, M., Lovász, L., Schrijver, A.: Geometric Algorithms and Combinatorial Optimization. Springer, Berlin (1988)CrossRefzbMATHGoogle Scholar
  10. 10.
    Knuth, D.E.: The sandwich theorem. Electron. J. Comb. 1, 1–48, Article #A1 (1994)Google Scholar
  11. 11.
    Jethava, V., Martinsson, A., Bhattacharyya, C., Dubhashi, D.: Lovász \(\vartheta \) function, SVMs and finding dense subgraphs. J. Mach. Learn. Res. 14(1), 3495–3536 (2013)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Lovász, L.: On the Shannon capacity of a graph. IEEE Trans. Inform. Theory 25(2), 1–7 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Lovász, L., Schrijver, A.: Cones of matrices and set-functions and 0–1 optimization. SIAM J. Optim. 1(2), 166–190 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Luz, C.J.: An upper bound on the independence number of a graph computable in polynomial time. Oper. Res. Lett. 18, 139–145 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Luz, C.J., Cardoso, D.M.: A generalization of the Hoffman-Lovász upper bound on the independence number of a regular graph. Ann. Oper. Res. 81, 307–319 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Luz, C.J., Cardoso, D.M.: A quadratic programming approach to the determination of an upper bound on the weighted stability number. Eur. J. Oper. Res. 132, 569–581 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Luz, C.J., Schrijver, A.: A convex quadratic characterization of the Lovász theta number. SIAM J. Discrete Math. 19(2), 382–387 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Motzkin, T.S., Straus, E.G.: Maxima for graphs and a new proof of a theorem of Turán. Can. J. Math. 17, 533–540 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Seymour, P.: How the proof of the strong perfect graph conjecture was found. Gazette des Mathématiciens 109, 69–83 (2006)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Tütüncü, R.H., Toh, K.C., Todd, M.J.: Solving semidefinite-quadratic-linear programs using SDPT3. Math. Program. Ser. B 95, 189–217 (2003)CrossRefzbMATHGoogle Scholar
  21. 21.
    Wu, Q., Hao, J.-K.: A review on algorithms for maximum clique problem. Eur. J. Oper. Res. 242, 693–709 (2015)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.CIDMA, Center for Research and Development in Mathematics and ApplicationsAveiro UniversityAveiroPortugal

Personalised recommendations